High Wind, Watauga
- When
- February 20, 4:35 AM EST to 10:00 AM EST
- Where
- Watauga forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High pressure centered over the upper Midwest and low pressure deepening over southeast Canada produced a strong pressure gradient across the central Appalachians. Winds gusted for multiple hours around or over 60 mph across the higher terrain of Watauga County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High pressure centered over the upper Midwest and low pressure deepening over southeast Canada produced a strong pressure gradient across the central Appalachians. Winds gusted for multiple hours around or over 60 mph across the higher terrain of Watauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 11:08 PM EST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1108 PM EST TUE FEB 19 2013
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PUSH EAST OF THE AREA OVERNIGHT
FOLLOWED BY STRONG COLD HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST BY MORNING. THIS HIGH MOVES ACROSS ONTARIO...RIDGING
SOUTH TO THE SOUTHEAST U.S. WEDNESDAY NIGHT INTO THURSDAY. LOW
PRESSURE DEVELOPING OVER TEXAS THURSDAY SHIFTS NORTHEAST INTO THE
MID MISSISSIPPI VALLEY FRIDAY MORNING.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 755 PM EST TUESDAY...
ALREADY UPDATED TO REMOVE SPOTTY GOING POPS FROM ALL LOCATIONS
EXCEPT THE FAR NW WHERE EXPECT SOME RESUMPTION OF UPSLOPE -SHSN
LATER ON AS A QUICK SHOT OF 85H COLD ADVECTION ARRIVES AFTER
MIDNIGHT. OTRW COLD FRONT NOW EXITING OFF THE BLUE RIDGE AS SEEN
VIA LARGE GRADIENT IN DEWPOINTS FROM THE MOUNTAINS TO THE PIEDMONT
WILL PUSH EAST OF THE REGION IN THE NEXT FEW HOURS. THIS POST
FRONTAL DRYING HAS BASICALLY ELIMINATED EARLIER -SHRA MOUNTAINS
WITH LITTLE AHEAD OF THE FRONT AS WELL GIVEN LAPSES DECREASING
WITH LOSS OF HEATING. THUS THINKING MAINLY CLEAR BLUE RIDGE EAST
OVERNIGHT WITH SOME COLD ADVECTION STRATO-CU FILLING BACK IN WEST
ALTHOUGH BEST LOW LEVEL MOISTURE REMAINS TO THE NORTH SO PC AT
WORSE. WINDS THE MAIN ISSUE AS HAVE SEEN AN INITIAL SURGE EARLY
THIS EVENING WITH THE PASSAGE OF THE FRONT AND MIXING OF THE VERY
DRY AIR BELOW THE VERY STEEP HIGH LEVEL INVERSION SEEN OFF EVENING
SOUNDINGS. BETTER JET ALOFT ALONG WITH SUBSIDENCE COMES IN WITH
THE 85H COLD POOL MAINLY AFTER MIDNIGHT SO EXPECTING THE HIGHER
SPEEDS FROM JUST BEFORE DAYBREAK UNTIL MID MORNING WED WHEN THE
INVERSION WILL BE AT ITS LOWEST. COLDEST AIR ALOFT LOOKS TO RESIDE
FROM THE BLUE RIDGE AND POINTS NW BY MORNING WITH THE LOW LEVELS
REMAINING QUITE MIXED. THIS MAY TEND TO OFFSET TEMP FALLS EASTERN
HALF WITH THE TEENS MOST COMMON AT THE HIGHER NW SLOPES. THUS
BUMPED UP LOWS A LITTLE OUT EAST WHILE KEEPING A UPPER TEENS TO
LOWER 20S REGIME OUT WEST.
PREVIOUS DISCUSSION...
LOOK FOR THE COLD FRONT TO MOVE FROM THE BLUE RIDGE TO EAST OF OUR
AREA THROUGH THIS EVENING. THERE IS GOING TO BE AN INITIAL BURST OF
WINDS AS COLDER AIR STARTS ARRIVING WITH 3-6 MB PRESSURE RISES
BETWEEN 00Z-6Z. THE FLOW WILL BE SUCH THAT MOISTURE WILL BE MAINLY
LIMITED TO THE WRN SLOPES OF GREENBRIER COUNTY TONIGHT INTO EARLY
WEDNESDAY. UP TO AN INCH OF SNOW WILL FALL OVER THIS AREA TONIGHT-
EARLY WEDNESDAY.
THERE WILL BE SOME LINGERING SHOWERS...ISOLATED ACROSS THE
FOOTHILLS/PIEDMONT LATE THIS AFTERNOON AHEAD OF THE FRONT...BEFORE
DRIER AIR PUSHES OUT THE CLOUDS AND PRECIP.
MAIN WEATHER IMPACT WILL BE THE DEEPENING LOW OVER SOUTHERN ONTARIO
AS AS IT MOVES TO MAINE BY 12Z WEDNESDAY. STRONG PRESSURE GRADIENT
PLUS 8H WINDS OF 50-60 KNOTS ARE GOING TO ARRIVE LATE TONIGHT AND
EXIT BY MIDDAY WEDNESDAY. FORECAST SOUNDINGS ARE CLOSE ENOUGH TO
WARNING WINDS OVER THE NC MTNS/WRN GRAYSON THAT AM GOING TO ISSUE A
HIGH WIND WARNING HERE FROM MIDNIGHT TONIGHT TIL NOON WEDNESDAY.
ADVISORY LEVEL WINDS WILL IMPACT ADJACENT AREAS HEADING NORTH
ALONG/WEST OF THE BLUE RIDGE INTO THE ALLEGHANY HIGHLANDS. NOT
SEEING ENOUGH AREAS COVERED IN THE SOUTHERN SHENANDOAH VALLEY/BLUE
RIDGE NORTH OF ROANOKE TO ADD THEM. DO HAVE ROANOKE IN GIVEN THERE
USUAL POPULATED AREAS GET SOME GUSTS OVER 45 MPH.
THE CORE OF THE WINDS WILL BE MOVING OUT BY 18Z WEDNESDAY WITH SUNNY
SKIES EXPECTED BUT COLD TEMPS. FOR LOWS TONIGHT...KEPT IT CLOSE TO
MOS ALTHOUGH MAJORITY OF THE TIME WINDS KEEP TEMPS FROM DROPPING AS
FAR AS MOS...BUT WE ARE LOOKING AT 8H TEMPS FALLING TO -15C...SO
GOING WITH LOWS FROM THE UPPER TEENS/LOWER 20S WEST TO MID TO UPPER
20S EAST.
COLD DAY WEDNESDAY WITH THE WINDS. LOOKING AT HIGHS FROM THE UPPER
20S TO LOWER 30S MOUNTAINS...MID 30S NEW RIVER VALLEY AND LOWER TO
MID 40S EAST.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 400 PM EST TUESDAY...
WILL START WEDNESDAY NIGHT OFF WITH A CHILLY NORTHWESTERLY WIND AS
VERY DRY CANADIAN HIGH PRESSURE BUILDS INTO THE AREA. A TIGHTENED
PRESSURE GRADIENT WILL KEEP WINDS ON THE GUSTY SIDE THROUGH THE
NIGHT...RESULTING IN WIND CHILL TEMPERATURES RANGING FROM THE
POSITIVE SINGLE DIGITS ACROSS SOUTHEAST WEST VIRGINIA...TO THE LOW
20S ACROSS THE PIEDMONTS. OTHERWISE...WE CAN EXPECT MOSTLY CLEAR
SKIES THROUGH THE NIGHT.
ON THURSDAY...HIGH PRESSURE WILL MOVE FROM THE NORTHERN PLAINS
ACROSS THE GREAT LAKES...AND WILL START TO WEDGE SOUTHWARD ALONG THE
EASTERN FACE OF THE APPALACHIANS...ALLOWING WINDS TO BECOME
INCREASINGLY NORTHEASTERLY THROUGH THE DAY. WILL START THE DAY WITH
MINIMAL CLOUD COVER...HOWEVER CLOUDS WILL INCREASE DURING THE
EVENING AS ANOTHER COLD FRONT APPROACHES FROM THE WEST.
THE MAIN FEATURE TO BE CONCERNED WITH DURING THIS PERIOD WILL BE THE
PASSAGE OF YET ANOTHER CHALLENGING AND LIKELY SIGNIFICANT WINTER
WEATHER EVENT FOR THURSDAY NIGHT AND FRIDAY AS THE COLD FRONT NEARS
OUR AREA. WARM MOIST AIR ALOFT WILL BEGIN TO BUILD INTO THE AREA
THURSDAY NIGHT...HOWEVER COLD AND DRY HIGH PRESSURE EAST OF THE
APPALACHIANS WILL KEEP OUR SURFACE TEMPERATURES BELOW FREEZING
THROUGH MOST OF THE NIGHT. BELIEVE PRECIPITATION ENTERING THE AREA
LATE THURSDAY EVENING WILL START OFF AS SNOW...HOWEVER AS WARMER AIR
CONTINUES TO BUILD IN ABOVE THE SURFACE...WILL SEE SNOW TRANSITION
TO SLEET AND FREEZING RAIN FOR MUCH OF THE AREA SHORTLY AFTER
MIDNIGHT. AT THIS POINT...LOOKING FOR A TENTH OF AN INCH OR LESS IN
ICE ACCUMULATIONS...WITH HIGHEST ACCUMULATIONS FOUND ALONG PORTIONS
OF THE BLUE RIDGE INTO THE GREENBRIER VALLEY AND THE ALLEGHANY
HIGHLANDS. A FEW HUNDREDTHS OF AN INCH OF ICING IS EXPECTED FOR MUCH
OF THE PIEDMONTS REGION.
BELIEVE THIS ICING EVENT WILL SIGNIFICANTLY IMPACT THE FRIDAY
MORNING COMMUTE ACROSS THE AREA...AND LATEST FORECAST MODEL GUIDANCE
SUGGESTS THAT TEMPERATURES WILL NOT RISE SIGNIFICANTLY ABOVE
FREEZING UNTIL APPROACHING NOON...MAKING FOR SLOW MELTING.
TEMPERATURES ARE EXPECTED TO RISE INTO THE UPPER 30S FOR FRIDAY
AFTERNOON HIGHS. BY FRIDAY NIGHT...EXPECT DRYING CONDITIONS AS THE
COLD FRONT MOVES EAST OF THE AREA...WITH HIGH PRESSURE BUILDING IN
FROM THE WEST.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EST TUESDAY...
ONGOING COLD AIR DAMMING EVENT EXPECTED AT THE ONSET OF THE LONG
TERM WITH MAIN CONCERN FOR THE POTENTIAL OF FREEZING RAIN FRIDAY
NIGHT INTO SATURDAY MORNING. LOW PRESSURE LIFTS NORTHEAST INTO THE
GREAT LAKES WITH TRAILING FRONTAL SYSTEM WITH WAVE PUSHING ACROSS
THE SOUTHEAST INTO SATURDAY. LOW PRESSURE WILL DEVELOP OFF THE
CAROLINA COAST ON SATURDAY AND MOVES EAST OFF INTO THE ATLANTIC
OCEAN SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE BUILDS SOUTH ACROSS
OUR REGION SUNDAY INTO MONDAY. ANOTHER STORM SYSTEM APPROACHES
MONDAY NIGHT INTO TUESDAY. LEANED TOWARDS THE ECMWF WITH SLOWER
TIMING COMPARED TO THE GFS.
KEEP COOLER HIGH TEMPERATURES SATURDAY WITH WEDGE AND MODERATE HIGHS
ON SUNDAY INTO TUESDAY. LOW TEMPERATURES DURING THE PERIOD ARE
GENERALLY FROM THE UPPER 20S IN THE MOUNTAINS TO AROUND 40 IN THE
SOUTHEAST.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1050 PM EST TUESDAY...
COLD FRONT CROSSING THE PIEDMONT ATTM WILL CONTINUE TO MOVE EAST
AND EXIT THE REGION AFTER MIDNIGHT. THIS WILL INTRO MUCH DRIER AIR
THROUGH MORNING ALONG WITH ANOTHER SURGE IN NW WINDS AS THE COLDER
AIR ARRIVES. HOWEVER ADDED UPSLOPE -SHSN LIKELY TO KICK BACK IN
ACROSS THE NW AFTE MIDNIGHT BUT SHOULD BE QUITE WIDELY SCATTERED
AS BETTER MOISTURE STAYS OFF TO THE NORTH. KBLF AND KLWB WILL BE
IN AND OUT OF CLOUDS WITH VFR TO OCNL MVFR OVERNIGHT BUT THEN
TRANSITION TO MAINLY VFR AFTER DAYBREAK ON WEDNESDAY IN RESPONSE
TO WEAKENING COLD ADVECTION AND WEAKER UPSLOPE FLOW. KBCB WILL SEE
PERIODS OF CLOUDS BY MORNING BUT SHOULD REMAIN VFR FOR THE MOST
PART. OTRW MOSTLY CLEAR OUT EAST THROUGH WEDNESDAY.
WINDS ALOFT WILL BE ON THE INCREASE AS THEY SWING AROUND TO THE
NW LATER TONIGHT. MODEL SOUNDINGS INDICATE THE POTENTIAL FOR SOME
DECOUPLING AND LOSS OF MOMENTUM TRANSFER OUT EAST WHILE MOS
GUIDANCE SHOWS A PRETTY GOOD SIGNAL FOR WINDS TO STAY UP. BELIEVE
KLYH AND KDAN WILL NOT SEE STRONG WINDS TONIGHT AND EXPECT GUSTS
TOMORROW TO BE AOB 25KT. WILL KEEP WINDS UP AT OTHER SITES BUT
HAVE LESS CONFIDENCE IN HOW PERSISTENT THE STRONGER SUSTAINED
WINDS AND GUSTS WILL BE. HOWEVER DOES APPEAR THAT PROLONGED WINDS
WILL PERSIST OVERNIGHT THROUGH MUCH OF WEDNESDAY WITH GUSTS TO
30-35 KTS ACROSS MOST OF THE WESTERN TAF SITES INTO WEDNESDAY
AFTERNOON. VFR CONTINUES WEDNESDAY NIGHT BUT WINDS STILL GUSTY
GIVEN HIGH PRESSURE TO THE WEST AND A DECENT JET ALOFT IN PLACE.
.EXTENDED AVIATION DISCUSSION...
HIGH PRESSURE WILL THEN BUILD IN THURSDAY ALLOWING FOR VFR
WEATHER. ANOTHER FRONTAL SYSTEM WITH THE NEXT ROUND OF PRECIP WILL
ARRIVE THURSDAY NIGHT AND FRIDAY WITH MORE MVFR/IFR CONDITIONS
POSSIBLE AND SOME GUSTY WINDS. THIS MAY BE FOLLOWED BY ANOTHER
IMPULSE HEADING NE FROM THE GULF COAST AREA ALONG THE RESIDUAL
FRONT ON SATURDAY WHICH MAY LINGER LOW FLYING CONDITIONS INTO
SATURDAY NIGHT. HIGH PRESSURE BUILDS IN FOR SUNDAY WITH VFR
CONDITIONS EXPECTED.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EST WEDNESDAY FOR VAZ010>014-016>020-
022.
HIGH WIND WARNING UNTIL NOON EST WEDNESDAY FOR VAZ015.
NC...WIND ADVISORY UNTIL NOON EST WEDNESDAY FOR NCZ002.
HIGH WIND WARNING UNTIL NOON EST WEDNESDAY FOR NCZ001-018.
WV...NONE.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...NF
LONG TERM...KK
AVIATION...JH/MBS/RABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST TUE FEB 19 2013 NCZ001-018-VAZ015-202100- ASHE-WATAUGA-GRAYSON- 350 PM EST TUE FEB 19 2013 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ACCUMULATIONS OF ICE WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR GUSTS. NCZ002-VAZ010>014-016>020-022-202100- ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE- 350 PM EST TUE FEB 19 2013 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ACCUMULATIONS OF ICE WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR GUSTS. VAZ007-009-WVZ042>045-202100- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE-GREENBRIER- 350 PM EST TUE FEB 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NORTHWEST WINDS COULD GUST UP TO 45 MPH LATE TONIGHT. AN INCH OF SNOW WILL FALL OVER WESTERN GREENBRIER WHILE WIND CHILLS DIP TO ZERO TO 5 ABOVE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NORTHWEST WINDS COULD GUST UP TO 45 MPH WEDNESDAY MORNING. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ACCUMULATIONS OF ICE WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-202100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 350 PM EST TUE FEB 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NORTHWEST WINDS COULD GUST AS HIGH AS 35 TO 45 MPH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NORTHWEST WINDS COULD GUST AS HIGH AS 35 TO 45 MPH WEDNESDAY MORNING. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ICE ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436895.